Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 306, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 22, 2001, 7:12 PM CDT for Story County, Iowa. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jul 22, 2001, 7:12 PM CDT (00:12 UTC)
- Expired
- Jul 22, 2001, 8:00 PM CDT
- In force
- 48 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Story County, IA
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.2 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3939 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 1565 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 210 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 9.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 230012 SVRDSM IAC169-230100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 712 PM CDT SUN JUL 22 2001 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN STORY COUNTY IN CENTRAL IOWA * UNTIL 800 PM CDT * AT 709 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER GILBERT...OR ABOUT 35 MILES NORTH OF DES MOINES...MOVING SOUTHEAST AT 5 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR AMES AROUND NOW AT 712 PM...A WEATHER SPOTTER REPORTED 60 MPH WINDS NEAR GILBERT AND HALF INCH SIZED HAIL. HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA. DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED AREA. PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE OFFICE NEAR DES MOINES. LAT...LON 4214 9352 4212 9370 4189 9370 4196 9340 SEARCY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:35 PM CDT, 4 hours 37 minutes earlier.
Area forecast discussion, Jul 22, 2:35 PM CDT, 4 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 235 PM CDT SUN JUL 22 2001 SHORT TERM... TOUGH FORECAST TODAY DEALING WITH HEAVY RAIN THREAT AND REMAINING HEAT IN SOUTHERN IA. PUSHING 100 DEGREE TEMPS IN SOUTHERN IA TODAY AND HEAT INDICES GETTING CLOSE TO WARNING CRITERIA. WILL HOLD ONTO THE HEAT ADVISORY THROUGH THIS EVENING S HALF BASED ON UNCERTAINTY OF CONVECTIVE/OUTFLOW TRENDS FOR LATER TONIGHT. WELL DEFINED OUTFLOW BOUNDARY IN PLACE AS OBSERVED BY IMAGERY AND OBS, BASICALLY JUST N OF I-80. COULD SEE SOME NEW ISOLD CONVECTION ALONG IT AS CONVERGENCE A BIT BETTER THAN YESTERRDAY. SOME WEAKENING TO NORTHERN IA CONVECTION, BUT IT HAS STOPPED DEVELOPING INTO NE NEBR WHERE 850 MB FRONTOGENEIS IS INCREASING UP THROUGH THE BLACK HILLS REGION. META IS MODEL OF CHOICE, BUT WILL RELY MORE ON CONCEPTUAL THINKING FOR TONIGHT. SHORTWAVE COMING UP THROUGH KS INTO SW IA MAY BECOME A PLAYER AS FASTER MOVING WAVE IN NW NEBRASKA INTERACTS WITH OUTFLOW BOUNDARY. SURFACE GEOSTROPHIC WINDS AT 18Z ARE CONCERNING ME WITH 30KT IN KS AND A FORECAST LLJ OF 35-40 KT TONIGHT. THIS SHOULD ENHANCE ISENTROPIC ASCENT OVER OUTFLOW BOUNDARY IN NORTHERN NE INTO SOUTHERN SD. CURRENT CONVECTION MAY JUST EXPAND, WITH TRAINING LIKELY ALONG BOUNDARY PER CORFIDI VECTORS, AND PERSISTENT RADAR TRENDS TODAY. MADDOX MESOHIGH TYPOLOGY LOOKING GOOD. AS RIDGE BEGINS TO FLATTEN THROUGH MONDAY, THIS MAY SIGNAL THE BEGINNING OF RINGING OUT THIS SOAKED 2.0 INCH PWAT ATMOSPHERE. MEASURED RAINFALL RATES THE LAST COUPLE DAYS AND ANY TRAINING WOULD EQUATE TO LOCAL FLASH FLOOD PROBLEMS, ESPECIALLY IN NC/NE IA WHERE FFG VALUES HAVE FALLEN. COULD EASILY SEE 3-6 INCH RAIN LOCALLY WHERE TRAINING OCCURS. DAMAGING WIND THREAT STILL EXISTS WITH HIGH CAPES AND A BIT MORE MID LEVEL PUSH WITH SHORTWAVE. AFTER COORDINATION, WILL ISSUE FFA N OF HIGHWAY 30 TONIGHT. WILL GO CATEGORICAL WORDING N AND 40 POPS LATE FAR SOUTH BARRING DEVELOPMENT THE NEXT COUPLE OF HOURS. LONGER TERM... MODELS PUSH OUTFLOW BOUNDARY INTO SOUTHERN IA, SO NOT OUT OF THE WOODS S HALF MONDAY OR MONDAY NIGHT. MCS ACTION SHOULD DEVELOP IN THE HIGHER TERRAIN OF NE/WY MOVING INTO IA TOWARD TUESDAY MORNING. WILL KEEP POPS LOW N AND A BIT HIGHER S. TUESDAY COULD BE AN ACTIVE AND WET DAY, SO WILL BE ABLE TO COOL TEMPS AND KEEP POPS UP. NEW LONGER RANGE INFORMATION SUGGEST WED/THU MAY BE A DRIER PERIOD WITH FRI/SAT WETTER. WOULD LIKE MORE CONSISTENCY BEFORE CHANGING MUCH TO THE EXTENDED, SO WILL GO THAT ROUTE FOR NOW. COORDINATION WITH FSD/MPX/ARX. .DSM...FLASH FLOOD WATCH TONIGHT ALONG AND N OF KDNS-KAMW-KMIW HEAT ADVISORY TIL 9 PM ALONG AND S OF KADU-DSM-KTNU KULA
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.